Missouri, 2013Lightning Strike in Missouri, April 23, 2013
April 23, 2013 · NWS SGF · 1 event in 1 county or zone
A lightning strike caused a structure fire.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A lightning strike caused a structure fire.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 23, 5:03 AM CST, 1 hour 57 minutes earlier.
Area forecast discussion, Apr 23, 5:03 AM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
603 AM CDT TUE APR 23 2013
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 343 AM CDT TUE APR 23 2013
A COLD FRONT HAS ENTERED THE NORTHWEST THIRD OF THE OUTLOOK AREA
OVER THE PAST FEW HOURS AND A SLOW STEADY PROGRESS TO THE
SOUTHEAST WILL CONTINUE FOR THE REST OF TONIGHT. ITS CURRENT
POSITION IS ROUGHLY ALONG A LINE FROM COLUMBIA...TO SPRINGFIELD...
TO GROVE OKLAHOMA. KSGF VELOCITY IMAGERY HAS THE FRONT DIRECTLY
OVER THE RADAR AT THIS HOUR. VAST MAJORITY OF RAINFALL HAS BEEN
BEHIND THE FRONT AND 00Z SUITE OF MODEL OUTPUT MAINTAINS THIS
PRECIPITATION STRUCTURE.
BEST CHANCES FOR A CONSISTENT...WIDESPREAD RAINFALL WILL BE IN
AREAS ALONG/NORTH OF HIGHWAY 60. STILL SEEING BANDED CONVECTIVE
ELEMENTS ACROSS SOUTHERN KANSAS AND WE SHOULD CONTINUE TO OBSERVE
RUMBLES OF THUNDER FROM TIME TO TIME AS WAVES OF SHOWERS SPREAD
OVER THE AREA. LOOKS LIKE RAIN WILL HOLD OFF UNTIL THIS AFTERNOON
FOR AREAS ALONG/SOUTHEAST OF SALEM TO GAINESVILLE. WILL NEED TO
KEEP AN EYE OUT FOR A ROGUE STORM IN THIS AREA THIS AFTERNOON THAT
COULD PRODUCE SOME SMALL HAIL. OTHERWISE...PERIOD OF RAIN AND
SCATTERED EMBEDDED STORMS WILL BE THE RULE TODAY.
TEMPERATURES WILL BE A TAD TRICKY TODAY. IN GENERAL...READINGS
WILL BE STEADY OR SLOWLY FALLING THROUGH THE DAY. THE EXCEPTION TO
THIS WILL BE FROM ROLLA TO BRANSON THIS MORNING...WHERE A FEW
HOURS OF WARMING IS POSSIBLE PRIOR TO THE FRONTAL PASSAGE.
TEMPERATURES WILL EVENTUALLY SETTLE INTO THE 40S AREA WIDE THIS
AFTERNOON. AND WITH A DECENT NORTHWEST BREEZE...IT WILL NOT FEEL
LIKE LATE APRIL AT ALL.
OUR "FEBRU-APRIL" WEATHER PATTERN WILL BRING ANOTHER COLD NIGHT
TO THE REGION TONIGHT. YET ANOTHER GOOD COLD AIRMASS WILL FILTER
INTO THE REGION. PROSPECTS FOR A POTENTIAL FROST/FREEZE TONIGHT
ARE CONDITIONAL ON ACHIEVING CLEARING. FROST WILL ACTUALLY BE A
LITTLE TOUGH TO COME BY GIVEN WINDS ABOVE 6 KTS. HAVING SAID
THAT...READINGS IN THE LOW 30S COULD NIP SENSITIVE...BUDDING
VEGETATION. AT THIS POINT...THE BEST OPPORTUNITY FOR A FREEZE
(READINGS BELOW FREEZING FOR AT LEAST 3 OR MORE HOURS WOULD BE
ACROSS PORTIONS OF EXTREME SOUTHEASTERN KANSAS AND PORTIONS OF
WEST CENTRAL MISSOURI WHERE CONFIDENCE IN CLEAR IS HIGHER. WILL
ISSUE A FREEZE WARNING FOR BOURBON/CRAWFORD IN KANSAS AND
VERNON/BARTON IN MISSOURI. AREAS ADJACENT TO THESE COUNTIES WILL
BE IN THE LOW 30S TONIGHT...BUT FROST IS UNLIKELY DUE TO WINDS AT
OR ABOVE 6 KTS.
.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 343 AM CDT TUE APR 23 2013
QUIET...ALBEIT COOL...WEATHER CONDITIONS ARE EXPECTED FOR
WEDNESDAY AND THURSDAY AS SURFACE HIGH PRESSURE DOMINATES OUR
WEATHER REGIME. HIGHS WILL REMAIN SEVERAL DEGREES BELOW AVERAGE ON
WEDNESDAY WITH A (BRIEF) WARMING TREND ON THURSDAY. HAVE
MAINTAINED A MENTION OF FROST FOR THE ENTIRE AREA LATE WEDNESDAY
NIGHT AS TEMPERATURES ONCE AGAIN FLIRT WITH THE FREEZING MARK. AS
IS USUALLY THE CASE WITH RADIATIONAL COOLING CONDITIONS...
SHELTERED AREAS AND VALLEYS WILL LIKELY OBSERVE LOCALIZED
TEMPERATURES A DEGREE OR TWO BELOW FREEZING.
00Z SUITE OF MODEL OUTPUT FAIRLY SIMILAR TO PREVIOUS RUNS...
DIFFERENCES INCLUDED. A SHORTWAVE WILL MOVE SLOWLY WEST TO EAST
THROUGH THE MIDWEST THURSDAY NIGHT THROUGH SATURDAY. ECMWF
CONTINUES TO BE THE SLOWEST AND FARTHEST SOUTH WITH THIS FEATURE
AND HAVE GENERALLY FOLLOWED THIS SOLUTION. RAIN CHANCES WILL
INCREASE AFTER MIDNIGHT THURSDAY NIGHT...WITH THE BEST CHANCES FOR
RAIN ON FRIDAY. LINGERING SHOWERS ARE EXPECTED FRIDAY NIGHT INTO
SATURDAY WITH RAIN ENDING SATURDAY AFTERNOON. IF THE FASTER GFS
VERIFIES...SATURDAY WOULD END UP DRIER AND A FEW DEGREES WARMER.
MODEL DIFFERENCES CONTINUE THROUGH THE REST OF THE FORECAST. THE
ECMWF KEEPS THE REGION UNDER THE INFLUENCE OF SHORTWAVE RIDGING
ALOFT (AS DOES THE GEM). THE GFS INDICATES A MORE PROGRESSIVE
NORTHERN STREAM...BRINGING RAIN CHANCES BACK TO THE REGION LATE
SUNDAY INTO MONDAY. HAVE SIDED WITH THE ECMWF FOR NOW AND KEPT
POPS LOW AND TEMPERATURES AT OR ABOVE AVERAGE.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 525 AM CDT TUE APR 23 2013
DETERIORATING FLIGHT CONDITIONS CAN BE EXPECT THIS MORNING AS A
COLD FRONT MOVES THROUGH THE MISSOURI OZARKS. JLN HAS ALREADY DROP
TO IFR CEILINGS BEHIND THE FRONT. SGF WILL BE DROPPING TO IFR BY
LATE MORNING. BBG WILL BE DROPPING TO IFR CEILINGS BY MIDDAY.
WINDS HAVE ALREADY BECOME NORTHERLY AT JLN AND SGF. BBG WILL SHIFT
TO NORTHERLY BY MID MORNING. HAVE INCLUDED VCTS THROUGH MID
MORNING AT ALL TERMINALS. RAIN SHOWERS MAY DROP VIS DOWN TO 4 TO 5
SM AT TIMES. DRIZZLE AND LOW CEILINGS OF IFR WILL BE THE RULE OF
THUMB THROUGH OUT MOST OF THE DAY INTO EARLY EVENING. LOW CEILINGS
WILL HOLD ON THROUGH MUCH OF THE NIGHT FOR SGF AND BBG. HAVE
CLOUDS CLEARING OUT BY 06Z FOR JLN.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FREEZE WARNING FROM 1 AM TO 8 AM CDT WEDNESDAY FOR MOZ066-077.
KS...FREEZE WARNING FROM 1 AM TO 8 AM CDT WEDNESDAY FOR KSZ073-097.
&&
SHORT TERM...GAGAN
LONG TERM...GAGAN
AVIATION...GRIFFIN
Hazardous weather outlook, Apr 23, 4:38 AM CST, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
538 AM CDT TUE APR 23 2013
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241045-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
538 AM CDT TUE APR 23 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT.
WEATHER HAZARDS EXPECTED...
ELEVATED FLOODING RISK.
LIMITED LIGHTNING RISK.
SIGNIFICANT FREEZE RISK.
DISCUSSION...
AREAS OF RAIN AND EMBEDDED SCATTERED THUNDERSTORMS WILL SPREAD
OVER THE ENTIRE OUTLOOK AREA TODAY ALONG AND BEHIND A COLD
FRONT THAT WILL STEADILY MOVE SOUTHEAST. OCCASIONAL CLOUD TO
GROUND LIGHTNING WILL BE THE MAIN HAZARDS WITH ANY
THUNDERSTORMS. THERE IS A SMALL RISK THAT A FEW STORMS MAY
PRODUCE SMALL HAIL AND WIND GUSTS TO 40 MPH IN AREAS ALONG AND
SOUTHEAST OF A LINE FROM ROUND SPRING TO WEST PLAINS MISSOURI
THIS AFTERNOON.
LOCALLY HEAVY RAINFALL IS POSSIBLE ALONG AND NORTH OF A LINE
FROM PITTSBURG KANSAS TO THE LAKE OF THE OZARKS IN MISSOURI.
THIS MAY RESULT IN FLOODING OF LOW WATER CROSSINGS AS WELL AS
THE POTENTIAL FOR MINOR FLOODING OF MAIN STEM RIVERS.
A COLD AIRMASS WILL SETTLE INTO THE REGION TONIGHT. A CLEARING
SKY AND SLACKENING WINDS WILL ALLOW TEMPERATURES TO FALL BELOW
FREEZING ACROSS PORTIONS OF EXTREME SOUTHEASTERN KANSAS AND WEST
CENTRAL MISSOURI. A FREEZE WARNING HAS BEEN ISSUED DURING THE
OVERNIGHT HOURS TONIGHT FOR AREAS ALONG AND NORTHWEST OF A LINE
FROM PITTSBURG KANSAS TO LAMAR AND NEVADA IN MISSOURI.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
TEMPERATURES EARLY THURSDAY MORNING WILL BE COLD ENOUGH FOR A
PATCHY FROST ACROSS THE ENTIRE OUTLOOK AREA.
THERE WILL BE ADDITIONAL CHANCES FOR A FEW THUNDERSTORMS FROM
LATE THURSDAY NIGHT INTO EARLY SATURDAY MORNING AND AGAIN NEXT
MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
GAGAN
Lightning, Greene
- When
- April 23, 7:00 AM CST
- Where
- Greene County, Fair Grove
- Property damage
- $50,000
- Reported by
- Broadcast Media
- Coordinates
- 37.380, -93.150
An apparent lightning strike started a fire which destroyed a storage building. A car and boat along with tools were in the building and was a total loss. The strike happened near the intersection of Farm Road 203 and Langtry Lane. Time was estimated.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Missouri, April 23, 20131 death · 1 event
- Cold in Texas, April 23 to 24, 201320 events
- Drought in Arizona, April 23 to 30, 20136 events
- Drought in Texas, April 23 to 30, 20133 events
- Cold in Oklahoma, April 23 to 24, 20133 events
- Waterspout in Gulf of Mexico, April 23, 20131 event
- Frost and Freeze in Colorado, April 23 to 24, 20131 event
- High Wind in Texas, April 23 to 24, 20131 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 438577.